Medication Allergies

If you develop a rash, hives or difficulty breathing after taking medication, you may have a drug allergy.
Medications that most often cause allergic reactions include:

  • Penicillin and related antibiotics
  • Antibiotics containing sulfonamides (sulfa drugs)
  • Anticonvulsants
  • Aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Chemotherapy drugs

Symptoms can develop quickly or within a few hours, and often appear after taking a medication you have used without reaction in the past.

The most common symptom is hives – a red skin rash. Others might include swelling in your throat, difficulty breathing, nausea or stomach cramps. These are signs of anaphylaxis – a life-threatening allergic reaction that must be treated as soon as possible.

The first line of treatment for anaphylaxis is epinephrine. If you have been prescribed an epinephrine auto-injector, use it right away, then seek medical care. If you do not have an auto-injector available, call 911 or go to the emergency room immediately.


Upon release from the ER, ask for a prescription for two epinephrine auto-injectors and a referral to a board-certified allergist for an accurate diagnosis and anaphylaxis treatment plan.

 Allergic to Penicillin? Here’s Why You Should Get Tested

After you are diagnosed with a drug allergy:

Ask about related drugs that you should avoid.
Ask about alternatives to the drug that caused your allergic reaction.
Make sure your family and all of your healthcare providers are aware of your allergy and the symptoms you experienced.
Wear an emergency medical alert bracelet or necklace that identifies your allergy.

For more information on drug allergies, visit the American College of Allergy, Asthma & Immunology